Doctors Lounge - Gastroenterology AnswersBack to Gastroenterology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/15/2017.
Forum Name: Gastroenterology Topics
Question: Elevated ammonia levels...
|eva1nder - Mon Jan 07, 2008 5:51 pm||
Hi ...I posted on here because I went to the dr. today and I asked her why my levels would be elevated for ammonia. She said that is related to the liver, but my liver function test for the cbc was normal back in october.
I've had tests done prior and the alt and ast were elevated slightly because I was concerned due to all the medicines I was on in my past, but the values went back down. I also have constant right flank pain that's like a dull ache that sometimes flares up and gets worse.
I have already had my gallbladder removed so that isn't the cause.
I've had a ct scan as well as ultra-sound of my liver, pancreas etc. and it all came back negative.
The reason they ran the ammonia test on me was cause I'm having really bad memory issues.
They did a c-reactive protein, which again was elevated. My cholesterol level is moderately high now. It used to be much higher. I'm 37 and 5'5, 145lbs I was once 370lbs, which I had only put on because of being way over medicated and depression. I'm off of all those meds now.
At this point I have other things going on, which may or may not be related. I have no idea. I'm tired and frustrated.
I just got over a sinus and ear infection, which I get chronic sinus infections and bronchitis. I still have the hearing problems. Whooshing and fullness in my ears. Hard to hear, but also very sensitive to sound.
My resting heart rate is sometimes high over 120 and sometimes low. I get dizzy and nauseas and usually have a low grade temp. I'm having bowl problems, which I normally do go back and forth between constipation and loose bowels. Mucas sometimes in my stool, but lately I'm having large hard to pass and painful stools with a lot of pain lasting for days.
I also have thyroid problems.
My other doctor told me I'm slightly anemic, but my vitamin b level is fine. I have a lot of fatigue, which is normal for me though. I was concerned about this anemia because on two prior mri's the radiologist brought up about hematologic anemia and that they should check with lab values?
I have some other health problems, but not gonna go on and list them all. My main concern is this memory and cognitive issue. I sometimes get confused about something that I shouldn't. I was confused about "red light vs green light" on the road, which I don't think should happen. Also, which side of the road you should drive on for like less then a minute, but it happened again. Things like this.
Any respnse is appreciated.
|John Kenyon, CNA - Sat Aug 09, 2008 12:33 am||
As I'm sure you know, liver function, lethargy and confusion (such as you describe) and liver disease all go together. So can right flank pain. If your gallbladder is gone that's one less thing to worry about, but sometimes in the course of removing the gallbladder (now a pretty simple procedure) scar tissue can develop in the common duct and cause problems. This is rare, but one possible cause of inflammatory liver disease (cirrhosis). I feel sure you must have had a comprehensive metabolic panel (blood test) done, as well as hepatitis panel, so if everything looks normal but the ammonia level is high and is causing you cognitive problems it probably would be smart for your doctors to consider a liver biopsy at this point. They really need to find out why this is happening and it is becoming a potential danger because of the mental lapses being caused by the hyperammoniac status.
Please follow up with us when you know more. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.